Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 98, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 7, 2000, 4:43 PM CDT for Brown County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2000, 4:43 PM CDT (21:43 UTC)
- Expired
- Aug 7, 2000, 5:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Brown County, KS
The radar
The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 3:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1219 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1605 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 072143 SVRTOP KSC013-072215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 443 PM CDT MON AUG 7 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROWN COUNTY IN NORTHEAST KANSAS * UNTIL 515 PM CDT * AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF FAIRVIEW...OR ABOUT 14 MILES SOUTHWEST OF HIAWATHA...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED... POWHATTAN FAIRVIEW HIAWATHA LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 4:00 PM CDT, 43 minutes earlier.
Area forecast discussion, Aug 7, 4:00 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 400 PM CDT MON AUG 7 2000 SEVERE ACTIVITY FIRST CONCERN...THEN CHANCES FOR PRECIP LATER TONIGHT AGAIN...AND TUESDAY NIGHT. SURFACE BOUNDARY AND EVIDENTLY SOME HELP FROM EARLIER MORNING CONVECTIVE INDUCED VORT OVER WESTERN KS...ALL COMING TOGETHER TO FORCE SEVERE WEATHER OVER NORTHEAST AND EAST CENTRAL CWA. AFTER THE EVENING HOURS...MODELS SHOWING SOME VERTICAL MOTION AGAIN OVER EASTERN PORTIONS OF CWA AS SHORTWAVE OVER THE CENTRAL ROCKIES DIVES INTO MID LEVEL TROUGH POSITION. WILL LINGER SOME POPS INTO THE EARLY MORNING HOURS TUESDAY. THINK MUCH OF THE DAY TUESDAY WILL BE QUITE ...ONLY TEMPERATURES CONCERNED. EXPECT SURFACE BOUNDARY OVER THE NORTHERN COUNTIES TO PUSH NORTH BUT THAT ALL WILL DEPEND ON STRENGTH OF OVERNIGHT CONVECTION. WILL GO WITH HIGHS AROUND 100 IN THE CENTRAL AND 95 TO 100 OVER THE EAST. TUESDAY NIGHT AND WEDNESDAY...AVN SHOWS ANOTHER SHORTWAVE DIVING SOUTH IN NORTHWEST FLOW...BETTER LIFT FURTHER NORTH...BUT FOR NOW WILL KEEP 20 TO 30 POPS OVER CWA TUESDAY NIGHT AND EARLY WEDNESDAY. TEMPERATURE AGAIN REBOUNDING BY THE AFTERNOON INTO THE 95 TO 100 DEGREE} RANGE. .TOP...NONE FRANTZ
In the hours before
Special weather statement, Aug 7, 12:02 PM CDT, 4 hours 41 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-071830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1202 PM CDT MON AUG 7 2000 ...STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF NORTHCENTRAL...NORTHEAST AND EASTCENTRAL KANSAS THIS AFTERNOON... A WEAK FRONTAL BOUNDARY LIFTING NORTHEAST ACROSS EASTERN PORTIONS OF KANSAS...COMBINED WITH AN UPPER LEVEL DISTURBANCE...WILL SCATTER SOME THUNDERSTORMS OVER THE AREA THIS AFTERNOON. SOME OF THESE COULD BE SEVERE...WITH HIGH WINDS AND LARGE HAIL AS THE MAIN THREAT FROM THE STRONGER THUNDERSTORMS. FREQUENT DEADLY LIGHTNING ...AND LOCALLY HEAVY RAIN...WILL ALSO BE POSSIBLE. THE MAIN AREA OF CONCERN WOULD BE OVER EAST CENTRAL AND NORTHEAST KANSAS WHERE THE AIR WILL BE MOST UNSTABLE...BUT DEPENDING ON HOW FAST CLOUDS THIN...PORTIONS OF NORTH CENTRAL KANSAS COULD SEE SOME ACTIVITY AS WELL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. PF
Local storm report, Aug 7, 12:54 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1254 PM CDT MON AUG 07 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM 3 S POMONA KS 1 INCH HAIL
08/07/00 FRANKLINLocal storm report, Aug 7, 1:36 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
136 PM CDT MON AUG 07 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM 1 NW EMPORIA KS 1.5 INCH HAIL
08/07/00 LYON
0130 PM 1 NW EMPORIA KS 60 MPH TSTM GUST
08/07/00 LYON
0130 PM EMPORIA KS 62 MPH TSTM GUST
08/07/00 LYON q EMPORIA MIDDLE SCHOOL
COURTESY OF WIBWLocal storm report, Aug 7, 1:45 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
145 PM CDT MON AUG 07 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM EMPORIA KS 60 MPH TSTM GUST
08/07/00 LYON LYON COUNTY SHERIFF
REPORTED POWER POLES
DOWN NEAR 6TH SiTREET
AND HIGHWAY 50 IN EMPORIALocal storm report, Aug 7, 3:18 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
318 PM CDT MON AUG 07 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM EMMETT KS 1.75 INCH HAIL
08/07/00 POTTAWATOMIE GOLF BALL SIZE HAILLocal storm report, Aug 7, 3:48 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT MON AUG 07 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
v
0343 PM 10 N DELIA KS 1.75 INCH HAIL
08/07/00 JACKSONThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 12:40 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 35 min |
| Aug 7, 12:44 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 31 min |
| Aug 7, 1:15 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 45 min |
| Aug 7, 2:40 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 50 min |
| Aug 7, 3:09 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 36 min |
| Aug 7, 3:14 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 46 min |
| Aug 7, 3:46 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 29 min |
| Aug 7, 3:54 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 36 min |
| Aug 7, 4:36 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 39 min |
| Aug 7, 4:48 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 27 min |
| Aug 7, 5:00 PM CDT | Tornado Warning | TOP | Clay, Riley | 45 min |
| Aug 7, 5:25 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 35 min |
| Aug 7, 5:58 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 47 min |
| Aug 7, 6:15 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 30 min |
| Aug 7, 6:46 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Shawnee | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.